July  2011, 16(1): 151-171. doi: 10.3934/dcdsb.2011.16.151

Periodic and quasi--periodic orbits of the dissipative standard map

1. 

Dipartimento di Matematica, Università di Roma Tor Vergata, Via della Ricerca Scientifica 1, I-00133 Roma

2. 

Dipartimento di Matematica, Università di Roma La Sapienza, Piazzale Aldo Moro 2, I-00185 Roma, Italy

Received  April 2010 Revised  July 2010 Published  April 2011

We present analytical and numerical investigations of the dynamics of the dissipative standard map. We first study the existence of periodic orbits by using a constructive version of the implicit function theorem; then, we introduce a parametric representation, which provides the interval of the drift parameter ensuring the existence of a periodic orbit with a given period. The determination of quasi--periodic attractors is efficiently obtained using the parametric representation combined with a Newton's procedure, aimed to reduce the error of the approximate solution provided by the parametric representation. These methods allow us to relate the drift parameter of the periodic orbits to that of the invariant attractors, as well as to constrain the drift of a periodic orbit within Arnold's tongues in the parameter space.
Citation: Alessandra Celletti, Sara Di Ruzza. Periodic and quasi--periodic orbits of the dissipative standard map. Discrete and Continuous Dynamical Systems - B, 2011, 16 (1) : 151-171. doi: 10.3934/dcdsb.2011.16.151
References:
[1]

V. I. Arnold (editor), "Encyclopaedia of Mathematical Sciences," Dynamical Systems III, Springer-Verlag 3, 1988.

[2]

S. Aubry and P. Y. Le Daeron, The discrete Frenkel-Kontorova model and its extensions. I, Physica D, 8 (1983), 381-422. doi: 10.1016/0167-2789(83)90233-6.

[3]

H. W. Broer, G. B. Huitema and M. B. Sevryuk, "Quasi-Periodic Motions in Families of Dynamical Systems. Order Amidst Chaos," Lecture Notes in Mathematics 1645, Springer-Verlag, Berlin, 1996.

[4]

H. W. Broer, C. Simó and J. C. Tatjer, Towards global models near homoclinic tangencies of dissipative diffeomorphisms, Nonlinearity, 11 (1998), 667-770. doi: 10.1088/0951-7715/11/3/015.

[5]

R. Calleja and A. Celletti, Breakdown of invariant attractors for the dissipative standard map, CHAOS, 20 013121, (2010). doi: 10.1063/1.3335408.

[6]

A. Celletti, "Stability and Chaos in Celestial Mechanics," Springer-Praxis, 2010. doi: 10.1007/978-3-540-85146-2.

[7]

A. Celletti and L. Chierchia, Construction of stable periodic orbits for the spin-orbit problem of celestial mechanics, Reg. Chaotic Dyn., 3 (1998), 107-121. doi: 10.1070/rd1998v003n03ABEH000084.

[8]

A. Celletti and L. Chierchia, Quasi-periodic attractors in celestial mechanics, Archive for Rational Mechanics and Analysis, 191 (2009), 311-345. doi: 10.1007/s00205-008-0141-5.

[9]

A. Celletti and C. Falcolini, Singularities of periodic orbits near invariant curves, Physica D, 170 (2002), 87-102. doi: 10.1016/S0167-2789(02)00543-2.

[10]

A. Celletti and M. Guzzo, Cantori of the dissipative sawtooth map, Chaos, 19 (2009), pp.6. doi: 10.1063/1.3094217.

[11]

A. Celletti and R. S. MacKay, Regions of non-existence of invariant tori for a spin-orbit model, Chaos, 17 (2007), pp.12. doi: 10.1063/1.2811880.

[12]

B. V. Chirikov, A universal instability of many dimensional oscillator systems, Physics Reports, 52 (1979), 264-379. doi: 10.1016/0370-1573(79)90023-1.

[13]

S. Y. Kim and D.S. Lee, Transition to chaos in a dissipative standardlike map, Phys. Rev. A, 45 (1992), 5480-5487. doi: 10.1103/PhysRevA.45.5480.

[14]

J. Mather, Existence of quasi-periodic orbits for twist homeomorphisms of the annulus, Topology, 21 (1982), 457-467. doi: 10.1016/0040-9383(82)90023-4.

[15]

J. Moser, On invariant curves of area-preserving mappings of an annulus, Nach. Akad. Wiss. Göttingen, Math. Phys. Kl. II, 1 (1962), 1-20.

[16]

I. C. Percival, Variational principles for invariant tori and cantori, AIP Conf. Proc., 57 (1980), 302-310. doi: 10.1063/1.32113.

[17]

W. Wenzel, O. Biham and C. Jayaprakash, Periodic orbits in the dissipative standard map, Phys. Rev. A, 43 (1991), 6550-6557. doi: 10.1103/PhysRevA.43.6550.

show all references

References:
[1]

V. I. Arnold (editor), "Encyclopaedia of Mathematical Sciences," Dynamical Systems III, Springer-Verlag 3, 1988.

[2]

S. Aubry and P. Y. Le Daeron, The discrete Frenkel-Kontorova model and its extensions. I, Physica D, 8 (1983), 381-422. doi: 10.1016/0167-2789(83)90233-6.

[3]

H. W. Broer, G. B. Huitema and M. B. Sevryuk, "Quasi-Periodic Motions in Families of Dynamical Systems. Order Amidst Chaos," Lecture Notes in Mathematics 1645, Springer-Verlag, Berlin, 1996.

[4]

H. W. Broer, C. Simó and J. C. Tatjer, Towards global models near homoclinic tangencies of dissipative diffeomorphisms, Nonlinearity, 11 (1998), 667-770. doi: 10.1088/0951-7715/11/3/015.

[5]

R. Calleja and A. Celletti, Breakdown of invariant attractors for the dissipative standard map, CHAOS, 20 013121, (2010). doi: 10.1063/1.3335408.

[6]

A. Celletti, "Stability and Chaos in Celestial Mechanics," Springer-Praxis, 2010. doi: 10.1007/978-3-540-85146-2.

[7]

A. Celletti and L. Chierchia, Construction of stable periodic orbits for the spin-orbit problem of celestial mechanics, Reg. Chaotic Dyn., 3 (1998), 107-121. doi: 10.1070/rd1998v003n03ABEH000084.

[8]

A. Celletti and L. Chierchia, Quasi-periodic attractors in celestial mechanics, Archive for Rational Mechanics and Analysis, 191 (2009), 311-345. doi: 10.1007/s00205-008-0141-5.

[9]

A. Celletti and C. Falcolini, Singularities of periodic orbits near invariant curves, Physica D, 170 (2002), 87-102. doi: 10.1016/S0167-2789(02)00543-2.

[10]

A. Celletti and M. Guzzo, Cantori of the dissipative sawtooth map, Chaos, 19 (2009), pp.6. doi: 10.1063/1.3094217.

[11]

A. Celletti and R. S. MacKay, Regions of non-existence of invariant tori for a spin-orbit model, Chaos, 17 (2007), pp.12. doi: 10.1063/1.2811880.

[12]

B. V. Chirikov, A universal instability of many dimensional oscillator systems, Physics Reports, 52 (1979), 264-379. doi: 10.1016/0370-1573(79)90023-1.

[13]

S. Y. Kim and D.S. Lee, Transition to chaos in a dissipative standardlike map, Phys. Rev. A, 45 (1992), 5480-5487. doi: 10.1103/PhysRevA.45.5480.

[14]

J. Mather, Existence of quasi-periodic orbits for twist homeomorphisms of the annulus, Topology, 21 (1982), 457-467. doi: 10.1016/0040-9383(82)90023-4.

[15]

J. Moser, On invariant curves of area-preserving mappings of an annulus, Nach. Akad. Wiss. Göttingen, Math. Phys. Kl. II, 1 (1962), 1-20.

[16]

I. C. Percival, Variational principles for invariant tori and cantori, AIP Conf. Proc., 57 (1980), 302-310. doi: 10.1063/1.32113.

[17]

W. Wenzel, O. Biham and C. Jayaprakash, Periodic orbits in the dissipative standard map, Phys. Rev. A, 43 (1991), 6550-6557. doi: 10.1103/PhysRevA.43.6550.

[1]

Jacky Cresson, Christophe Guillet. Periodic orbits and Arnold diffusion. Discrete and Continuous Dynamical Systems, 2003, 9 (2) : 451-470. doi: 10.3934/dcds.2003.9.451

[2]

Victor S. Kozyakin, Alexander M. Krasnosel’skii, Dmitrii I. Rachinskii. Arnold tongues for bifurcation from infinity. Discrete and Continuous Dynamical Systems - S, 2008, 1 (1) : 107-116. doi: 10.3934/dcdss.2008.1.107

[3]

Victor Kozyakin, Alexander M. Krasnosel’skii, Dmitrii Rachinskii. Asymptotics of the Arnold tongues in problems at infinity. Discrete and Continuous Dynamical Systems, 2008, 20 (4) : 989-1011. doi: 10.3934/dcds.2008.20.989

[4]

Jacopo De Simoi. On cyclicity-one elliptic islands of the standard map. Journal of Modern Dynamics, 2013, 7 (2) : 153-208. doi: 10.3934/jmd.2013.7.153

[5]

Dario Bambusi, Simone Paleari. Families of periodic orbits for some PDE’s in higher dimensions. Communications on Pure and Applied Analysis, 2002, 1 (2) : 269-279. doi: 10.3934/cpaa.2002.1.269

[6]

Jacques Féjoz. On "Arnold's theorem" on the stability of the solar system. Discrete and Continuous Dynamical Systems, 2013, 33 (8) : 3555-3565. doi: 10.3934/dcds.2013.33.3555

[7]

Massimiliano Berti. Some remarks on a variational approach to Arnold's diffusion. Discrete and Continuous Dynamical Systems, 1996, 2 (3) : 307-314. doi: 10.3934/dcds.1996.2.307

[8]

Abbas Bahri. Attaching maps in the standard geodesics problem on $S^2$. Discrete and Continuous Dynamical Systems, 2011, 30 (2) : 379-426. doi: 10.3934/dcds.2011.30.379

[9]

Paolo Perfetti. An infinite-dimensional extension of a Poincaré's result concerning the continuation of periodic orbits. Discrete and Continuous Dynamical Systems, 1997, 3 (3) : 401-418. doi: 10.3934/dcds.1997.3.401

[10]

Ana Cristina Mereu, Marco Antonio Teixeira. Reversibility and branching of periodic orbits. Discrete and Continuous Dynamical Systems, 2013, 33 (3) : 1177-1199. doi: 10.3934/dcds.2013.33.1177

[11]

Ilie Ugarcovici. On hyperbolic measures and periodic orbits. Discrete and Continuous Dynamical Systems, 2006, 16 (2) : 505-512. doi: 10.3934/dcds.2006.16.505

[12]

Katrin Gelfert, Christian Wolf. On the distribution of periodic orbits. Discrete and Continuous Dynamical Systems, 2010, 26 (3) : 949-966. doi: 10.3934/dcds.2010.26.949

[13]

Claire Chavaudret, Stefano Marmi. Analytic linearization of a generalization of the semi-standard map: Radius of convergence and Brjuno sum. Discrete and Continuous Dynamical Systems, 2022  doi: 10.3934/dcds.2022009

[14]

Hsuan-Wen Su. Finding invariant tori with Poincare's map. Communications on Pure and Applied Analysis, 2008, 7 (2) : 433-443. doi: 10.3934/cpaa.2008.7.433

[15]

Amadeu Delshams, Josep J. Masdemont, Pablo Roldán. Computing the scattering map in the spatial Hill's problem. Discrete and Continuous Dynamical Systems - B, 2008, 10 (2&3, September) : 455-483. doi: 10.3934/dcdsb.2008.10.455

[16]

Alain Jacquemard, Weber Flávio Pereira. On periodic orbits of polynomial relay systems. Discrete and Continuous Dynamical Systems, 2007, 17 (2) : 331-347. doi: 10.3934/dcds.2007.17.331

[17]

Peter Albers, Jean Gutt, Doris Hein. Periodic Reeb orbits on prequantization bundles. Journal of Modern Dynamics, 2018, 12: 123-150. doi: 10.3934/jmd.2018005

[18]

Rafael Luís, Sandra Mendonça. A note on global stability in the periodic logistic map. Discrete and Continuous Dynamical Systems - B, 2020, 25 (11) : 4211-4220. doi: 10.3934/dcdsb.2020094

[19]

Wacław Marzantowicz, Justyna Signerska. Firing map of an almost periodic input function. Conference Publications, 2011, 2011 (Special) : 1032-1041. doi: 10.3934/proc.2011.2011.1032

[20]

Robert W. Ghrist. Flows on $S^3$ supporting all links as orbits. Electronic Research Announcements, 1995, 1: 91-97.

2020 Impact Factor: 1.327

Metrics

  • PDF downloads (92)
  • HTML views (0)
  • Cited by (6)

Other articles
by authors

[Back to Top]